22 year old female brought in semi-conscious by boyfriend.
BP 90/60, HR 150/min.
Hypocount : 5.2 mmol
10 minutes later she developed a generalized tonic-clonic seizure.
What does the ECG show?
What is the likely underlying cause?
Answer : Tricyclic Antidepressant (TCA) Overdose
The ECG shows a broad-complex tachycardia which raises the suspicion of a VT (ventricular tachycardia). This is unusual in a young female patient, as VT usually occurs in the setting of more elderly patients with underlying cardiac disease.
Involvement of the cardiovascular and neurological systems in a young patient who presents with in this manner (brought in by boyfriend) should alert us to the possibility of a drug-overdose, especially that of tricyclic antidepressants (TCA) such as amitriptyline.
Presenting features of TCA toxicity may include:
Cardiovascular : Palpitation, Chest pain, Hypotension
CNS : Convulsion, Decrease mental status, Respiratory depression, Drowsiness, Coma
Peripheral autonomic system : Dry mouth, Dry skin, Urinary retention, Blurred vision
· ICU management
· Support airway and vital signs
· Activated charcoal for GI decontamination
· IV Sodium Bicarbonate esp. in prolonged QRS
· Benzodiazepines for seizures
· Consider hemodialysis